- Addiction and substance use
- Health Services
- Healthy Communities
- Injury Prevention/Safety
- Social Services
The Cree Board of Health and Social Services of James Bay (CBHSSJB) wishes to provide this update concerning incidents linked to substance intoxication in many of our communities in recent months.
Drug intoxication is an important issue across Canada with a rise in recent years of overdose-related deaths due to excess drug consumption as well as contaminated drugs.
Since the last communication was issued in August 2017, based on the information we have gathered so far, we have the following updates:
Current situation in Eeyou Istchee
In the month of August, the Public Health Department was notified regarding 20 cases of severe intoxication in Eeyou Istchee. These mainly involved youth ages 15-29 years old, both male and female. Many of these cases required urgent transfer to hospital by ambulance or medevac.
There is no evidence that contaminated drugs have been involved, but this cannot be ruled out since routine testing often does not identify all potential contaminants.
Current situation in the rest of Quebec
A recent report from the Quebec Instititute for Public Health shows that there has been an increase in opioid-related deaths in Quebec in the last decade.
According to an alert issued by the Montreal Public Health Department on Sept 1, 2017, there has been an increase in overdoses and overdose-related deaths likely related to an increase in heroin, and also cocaine, contaminated by fentanyl.
What can you do to keep yourself and people that you know safe
The Public Health Department recommends that community members reduce the amount that they consume or refrain from consuming drugs at all. However, if you do consume drugs, keep in mind the following points to take care of yourself and friends:
- Don’t use alone. Make a plan and tell a buddy who can call for help, if needed
- Know your tolerance. If you are sick or had a time of abstinence or reduced use, use much less
- Don’t mix drugs, don’t mix drugs with other drugs, with alcohol or with prescribed medications
- Whether you are in the community or in an urban area, you cannot know what is in the drug you are taking, if you do use, test a small amount first and go slow
- Call emergency services right away if someone overdoses, feels unwell or unusual after using alcohol or drugs (e.g. confusion, breathing problems, difficulty staying awake, etc.). Outside Eeyou Istchee call 911. In Eeyou Istchee call your local CMC and dial 1 for a medical emergency.
In Eeyou Istchee call the local clinic and dial '1' for immediate help.
Outside Eeyou Istchee call 911
- Chisasibi 819-855-9011
- Eastmain 819-977-0241
- Mistissini 418-923-3376
- Nemaska 819-673-2511
- Oujé-Bougoumou 418-745-3901
- Waskaganish 819-895-8833
- Waswanipi 819-753-2511
- Wemindji 819-978-0225
- Whapmagoostui 819-929-3307
The CBHSSJB and its Public Health Department will continue to work closely with the Community Miyupimaatisiiun Centres (clinics), Chisasibi regional hospital, and other partners to better understand and respond to this evolving situation. We will continue to keep you updated on an ongoing basis.
Yaakuuamiik - Be careful!
For more information, contact:
Program Officer for Addictions and Substance Abuse
Regional Department of Public Health